April 11, 1986

Immune Thrombocytopenia After α-Interferon Therapy in Patients With Cancer-Reply

Author Affiliations

The University of Texas M. D. Anderson Hospital and Tumor Institute
Department of Internal Medicine The Methodist Hospital and Baylor College of Medicine Houston

JAMA. 1986;255(14):1879. doi:10.1001/jama.1986.03370140076017

In Reply.—  There are no universally accepted criteria for immune thrombocytopenia. But the criteria mentioned by Drs Abdi and Venner are reasonable, and we are glad to reply.Other causes of thrombocytopenia were excluded as completely as possible in our patients. As reported, there was no evidence of coagulopathy or hypersplenism. The drug and infectious histories were not reported, but were essentially negative. Some of the patients were receiving medications on a long-term basis, including hydrochlorothiazide, spironolactone, prochlorperazine, flurazepam, and furosemide. During interferon therapy none required antiemetics, but all did receive acetaminophen. No patient had any previous (or subsequent) sensitivity to acetaminophen or any of the other medications.Rechallenge was not judged prudent without a simultaneous attempt to avert subsequent thrombocytopenia. While the recurrence of thrombocytopenia perhaps makes case 1 the most compelling, we believe that the evidence for all five cases implicates interferon as the offending agent.Unfortunately, in